Objetives Minor facial anomalies in 14–33% of exposed fetuses have been associated with the teratogenic effect of antiepileptic drugs (AED) since 1968. The purpose is to describe the facial characteristics of offspring of epileptic mothers with and without exposure to AED by means of 22 anthropometric measurements, for the purpose of comparison with the measurements of offspring of non-epileptic women.
Methods An interval was defined where 95% of the central values were considered as “common values” and the remaining 5% as “uncommon values” or “alert zones”; the odds ratio with Wolf modification was used and then Fisher’s test for comparison with healthy newborns. Full-term eutrophic newborns of epileptic mothers who received attention at the epilepsy clinic of a gyneco-obstetric center were included.
Results During the study period, 72 eutrophic, full-term newborns were included; in 70 cases at least one measurement was found in the alert zone, with a predominance of the mid-line area. The groups exposed to phenobarbital, clonazepam and multiple AED showed more uncommon values (p<0.05), identified as minor dysmorphisms It seems to be a particular susceptibility of the mid-line of the face to show the effects of AED and, additionally, of environmental agents.
Conclusions No differences were found in the facial values among the different AED used in monotherapy form. It is suggested that the choice of drug used during pregnancy must be decided on according to the clinical diagnosis of each mother’s epilepsy, and not on the basis of potential teratogenic risk.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.